Alert archive / Kentucky / Flash Flood Warnings in 1997
Flash Flood Warning 66, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 16, 1997, 11:59 PM EDT for Estill County, Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 1997, 11:59 PM EDT (03:59 UTC)
- Expired
- Jun 17, 1997, 4:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Estill County, KY
The radar
The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 170401 RRA FFWJKL KYC065-170800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 1159 PM EDT MON JUN 16 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 400 AM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST CENTRAL KENTUCKY ...ESTILL THE URBAN AND SMALL STREAM FLOOD ADVISORY FOR ESTILL COUNTY HAS BEEN UPGRADED TO A FLASH FLOOD WARNING THROUGH 400 AM. THE WEATHER SERVICE HAS RECEIVED A REPORT THAT A TRAILER WAS PICKED UP BY FLOOD WATERS AND SEVERAL TREES HAVE BEEN DOWNED BY MUDSLIDES IN THE NORTHERN PART OF THE COUNTY. ESTILL COUNTY OFFICIALS ARE EVACUATING 90 PERCENT OF THE NORTHERN END OF THE COUNTY. MOST OF THE ROADS ARE REPORTED (BY COUNTY OFFICIALS) TO BE IMPASSABLE. AT MIDNIGHT...RADAR INDICATED THAT THE RAIN WAS FALLING ONLY IN EXTREME SOUTHERN ESTILL COUNTY. RUNOFF FROM EARLIER RAINFALL WILL CONTINUE TO RUNOFF FOR SEVERAL HOURS...KEEPING HIGHWAYS BLOCKED AND CREEKS AND SMALL STREAMS FULL OR OVERFLOWING. NEVER DRIVE INTO A FLOODED STRETCH OF ROAD. THE DEPTH OF WATER MAY BE ENOUGH TO FLOAT YOUR VEHICLE. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. & INGRAM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 2:33 PM EDT, 9 hours 26 minutes earlier.
Area forecast discussion, Jun 16, 2:33 PM EDT, 9 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 PM EDT MON JUN 16 1997 SO FAR CONVECTION ACROSS ERN KY REMAINS UNDER CONTROL. EVEN SO...ADAP DEPICTS LI/S IN THE -4 TO -5C RANGE SO WILL CONTINUE TO MONITOR SHRA/TSRA HEADING INTO THE CWA. SHRT WV AND ASSOC +VVELS WILL KEEP SHRA/TSRA LIKELY THRU MUCH OF THIS EVENING. DON/T SEE MUCH FORCG FOR PRECIP AFTER MIDNITE WITH LACK OF HEATING AND S/W EXODUS. SHORTWAVE OVER ERN NM WILL EJECT INTO THE PLAINS TUESDAY. PREFERRED THE ETA/AVN SOLN KEEPING THIS FTR STRONGER AND MORE INTACT. 850-700MB FLOW TURNS MORE WESTERLY TUE AM BEFORE FLOW AGAIN BACKS WITH THE APPROACH OF THE S/W. EXPECT ENUF DRYING TO PROBABLY CALL IT PARTLY SUNNY WITH PM SHRA/TSRA CHCS. UVM INCREASES TUE NITE AND FRONTAL SYS EASES INTO THE STATE. ANOTHER SHRT WAVE OUT AHEAD OF THE MAIN TROF RIDES INTO THE AREA TWD 00Z WED. WITH INCRG PVA...XPCT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TUE NITE. LIKELY POPS ACCEPTED. TROF AXIS MOVES ACRS ON WED ALONG WITH THE COLD FRONT. MORE SHRA/TSRA LIKELY. MAYBE...JUST MAYBE THIS PATTERN WILL BREAK BY FRI PER MEDIUM RANGE GUID. FWC TEMPS CONTINUE TO SCORE WELL. DIDN/T DEVIATE MUCH. SDF...SAW WRKZFP...LOOKS GOOD. THANKS. JKL 63/81/65/81 7476 LOZ 64/83/66/82 6476 SES
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 10:13 PM EDT | Flash Flood Warning | JKL | Powell | 4 hr |
| Jun 16, 11:05 PM EDT | Flash Flood Warning | JKL | Wolfe | 4 hr |
| Jun 16, 11:22 PM EDT | Flash Flood Warning | JKL | Magoffin | 4 hr |
| Jun 17, 12:23 AM EDT | Flash Flood Warning | JKL | Floyd | 4 hr |
| Jun 17, 12:40 AM EDT | Flash Flood Warning | JKL | Owsley | 4 hr |
| Jun 17, 2:16 AM EDT | Flash Flood Warning | JKL | Clay | 3 hr |
| Jun 17, 1:08 PM EDT | Flash Flood Warning | JKL | Knox, Whitley | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.